01 June 2014

Change to my medication

        As some readers might know, I am a diabetic and have been for over 10 years, at least officially. Diabetes runs in my family through my Father's side and since the defined parameters have changed throughout the years I have probably been mildly diabetic long before that.
        As I was out running errands today, I suffered a hypoglycemic episode. For those of you who are unfamiliiar with the term, that is what happens to a diabetic when the blood glucose level runs dangerously low. I know that this happened as a result of a change in my medications that my doctor recommended. My body had developed a tolerance for the old medicine that I had been taking, so the effect was no longer what it should have been. This new medication has really made a noticeable difference to me. Today I was out running errands and I began to feel the onrushing hypoglycemia. Sweating and a vague sense ot vertigo are the signs that I have of an episode like this. I was taken by surprise but managed to get something to eat before things got to a dangerous level. After years of managing my diabetes with one set of medications, I will now have to re-evaluate things that I took for granted before. I had gotten to the point where I no longer carried my blood glucose meter with me, nor had I been carrying the emergency supply of glucose tablets. Obviously, those things have to change.
        I am glad that the situation was no worse than it was. Lesson learned for me. This new medicine means business!